Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 102, NWS Denver/Boulder, CO

June 25, 2016Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 25, 2016, 1:50 PM MDT for Douglas County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2016, 1:50 PM MDT (19:50 UTC)
Expired
Jun 25, 2016, 2:15 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Douglas County, CO

The radar

The Denver radar (KFTG), 83 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2554 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS55 KBOU 251950
SVRBOU
COC035-252015-
/O.NEW.KBOU.SV.W.0102.160625T1950Z-160625T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT SAT JUN 25 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 215 PM MDT

* AT 149 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WESTCREEK...OR 31 MILES NORTHWEST OF COLORADO SPRINGS...MOVING
  SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WESTCREEK...DECKERS...PERRY PARK AND DEVILS HEAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3918 10529 3920 10529 3921 10526 3924 10525
      3924 10524 3925 10524 3926 10522 3930 10521
      3930 10520 3932 10519 3936 10516 3925 10495
      3913 10507 3913 10520
TIME...MOT...LOC 1949Z 307DEG 12KT 3919 10518 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RPK
1 follow-up statement
209 
WWUS55 KBOU 252002
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
202 PM MDT SAT JUN 25 2016

COC035-252015-
/O.CON.KBOU.SV.W.0102.000000T0000Z-160625T2015Z/
DOUGLAS CO-
202 PM MDT SAT JUN 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHWESTERN DOUGLAS COUNTY...

AT 201 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTCREEK...OR
28 MILES NORTHWEST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WESTCREEK...DECKERS...PERRY PARK AND DEVILS HEAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3918 10529 3920 10529 3921 10526 3924 10525
      3924 10524 3925 10524 3926 10522 3930 10521
      3930 10520 3932 10519 3936 10516 3925 10495
      3913 10507 3913 10520
TIME...MOT...LOC 2001Z 307DEG 12KT 3916 10514 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:19 AM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 25, 10:19 AM MDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1019 AM MDT SAT JUN 25 2016

.UPDATE...
Issued at 1015 AM MDT Sat Jun 25 2016

Weak cold front accompanied by a gentle north-northeasterly wind
oozed south acrs northeast CO earlier this morning. Meanwhile the
swath of mid/high clouds covering the eastern 2/3rd of the CWA at
the present time is not a product of this front...but rather the
gentle isentropic lift and moisture advection immediately ahead of
the shortwave trough now passing over UT/wrn WY/wrn CO. During
the next several hours should see this high cloud shield shifting
east of the Front Range/I-25 corridor which will allow the hot
June sun and an east-southeasterly low-level flow to fire up
isolated to scattered convection over the Front Range and Rampart
Range between 18z-20z as per the RAP and HRRR. They then show some
of this convection/t-storms tracking east-northeast mainly over
southern portions of the I-25 urban corridor/Denver metro area and
Palmer Divide during the reminder of the afternoon. Model
soundings indicate fairly high CCL/convective condensation
level/cloud bases on the plains and therefore more of a potential
for strong and gusty microburst winds. Measurable precip from
these high plains storms should be minimal ands spotty. Whereas
storms in the vicinity of the Rampart Range southwest of the DEN
metro area could deposit a quarter inch or so of rain in less than
an hour. Would not rule some small hail with these cells. Most of
this convective activity should quickly dissipate this evening
with influx of drier and more stable air in the wave of the
shortwave trough.

&&

.SHORT TERM...(Tonight through Saturday evening)
Issued at 310 am MDT Fri Jun 24 2016

Upper level trof will move across the Northern high plains today
with an associated 60kt jet streak stretched across Northern
Colorado. There will be a weak cold front which will accompany the
trof which will slide southward across Northeast Colorado early
this morning. Ahead of the front and with the jet
streak...scattered showers have developed across much of
Northeast Colorado in the past few hours. High resolution models
support this activity at least through the mid morning hours. Once
the front passes...low levels will become more stable with cooler
low level temperatures on the plains. This will keep much of the
plains capped with no thunderstorm activity. Above the inversions
there will be some thunderstorm activity in the
mountains...especially across the Southern Front Range foothills
and Park County and the Palmer Divide. Can't rule out an isolated
severe storm in the Park/Southern Jeffco with surface based capes
up to 1500j/kg for winds/marginal large hail. Drier air is already
moving into Northwest Colorado so far Northern mountains will be
drier today.

Outflows from these storms could drift into the Southern Denver
areas so have added a slight chance for showers there. Temperatures
will be cooler behind the front with readings only in the lower to
mid 80s over the plains. Lingering clouds and showers will
dissipate this evening with loss of surface heating and overall
subsident airmass.

.LONG TERM...(After midnight Saturday night through Friday)
Issued at 310 aM MDT Fri Jun 24 2016

Sunday continues to hover around normal with highs in the upper
80s to lower 90s on the plains. A deepening upper level low over
Canada combined with a building ridge over the southern CONUS will
create extended zonal flow aloft. In the post frontal upslope
environment storms will be form over the higher terrain then move
over I-25 corridor by Sunday evening. CAPE values are decent with
values of 1500-2000 j/kg and bulk shear values in the 30s. Upper
air soundings also show PW values above 0.90 so main threats will
be brief heavy rain, gusty outflow winds and marginal large hail
of 1 inch or greater.

For Monday into Wednesday the upper level ridge will build back
in over the four corners region. This will bring a gradual warming
trend to the region with highs reaching back into the lower 90s.
There will be enough moisture trapped under the ridge help in the
development of afternoon convection all three days. Storms will
mainly be capable of producing brief heavy rain with gusty winds.
Some storms on Tuesday and Wednesday could be capable of large
hail with stronger CAPE values in the hail growth zone and higher
bulk shear with values in the 40s.

For Thursday into the weekend the upper level ridge will weaken
with a cold front bringing temperatures back to seasonal normals
for the remainder of the week. Diurnal storms will be possible
each day with some reaching marginal severe on the hail side. Will
continue to monitor as week gets closer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1015 AM MDT Sat Jun 25 2016

Weak cold front slipped through the denver area around 15Z this
morning causing a gently shift to northeast winds. As the front
continues its southward progression across southeast...winds at
Denver area airports will gradually shift to an east-southeast
direction through the afternoon at speeds in the 7-12kt range.
Mid and high level cloud cover is expected to shift east of the
area this afternoon which will allow convective type clouds and
t-storms to form over the Front Range and Palmer Divide. Models
presently indicate a ragged line of t-storms moving east-
northeast across the metro area between 20z-23z today. Main
concern with these high based storms will be cloud-to-ground
lightning....microbursts and gusty outflow winds. Possible local
gusts to approach 40 kts. Rainfall will be minimal and the risk of
hail quite low. Most if not all of this convective activity
should shift east of the Denver metro area by around 01z this
evening.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Baker
SHORT TERM...Entrekin
LONG TERM...Bowen
AVIATION...Baker
Hazardous weather outlook, Jun 25, 10:46 AM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1046 AM MDT SAT JUN 25 2016

COZ030>051-261700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1046 AM MDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL FORM OVER THE FRONT RANGE
MOUNTAINS BY EARLY THIS AFTERNOON WITH THE STRONG JUNE SUNSHINE
AND AN EASTERLY UPSLOPE WIND. THE SOUTHERN FRONT RANGE FOOTHILLS
AND THE RAMPART RANGE IN PARK COUNTY WILL PROBABLY SEE MOST OF
THIS STORM ACTIVITY. SOME OF THESE STORMS ARE EXPECTED TO MOVE
OUT OVER THE PALMER DIVIDE AND ACROSS SOUTHERN PORTIONS OF THE
INTERSTATE 25 CORRIDOR...INCLUDING THE DENVER METRO AREA...THIS
AFTERNOON. STORMS ESPECIALLY THOSE OVER THE HIGHER TERRAIN WILL BE
CAPABLE OF LOCALLY HEAVY RAINFALL AND SMALL HAIL. STORMS MAY ALSO
PRODUCE STRONG AND GUSTY WINDS...PARTICULARLY THOSE ON THE PLAINS.
SOME GUSTS COULD APPROACH 50 MPH. THUNDERSTORMS WILL DIMINISH THIS
EVENING WITH CLEARING SKIES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON CONVECTION AND NORMAL TO SLIGHTLY ABOVE NORMAL
TEMPERATURES WILL DOMINATE THE WEATHER PICTURE FOR NEXT WEEK.
TEMPERATURES WILL WARM SLIGHTLY MONDAY THROUGH WEDNESDAY AS THE
UPPER RIDGE BUILDS IN WITH ANOTHER COOL DOWN COMING MID WEEK.
MOST STORMS WILL PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS AND SMALL
HAIL. SOME STORMS THAT MOVE ONTO THE PLAINS MID WEEK COULD REACH
SEVERE LIMITS WITH UP TO ONE INCH DIAMETER HAIL AND DAMAGING
WINDS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

BAKER/RJK

In the hours before

Special weather statement, Jun 25, 1:27 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
127 PM MDT SAT JUN 25 2016

COZ036-252015-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
127 PM MDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON AND
SOUTHWESTERN DOUGLAS COUNTIES UNTIL 215 PM MDT...

AT 127 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHEESMAN RESERVOIR...OR 37 MILES NORTHWEST OF COLORADO
SPRINGS...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTCREEK...CHEESMAN RESERVOIR...DECKERS AND WELLINGTON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3915 10538 3916 10539 3920 10539 3918 10538
      3922 10536 3924 10536 3926 10538 3925 10536
      3927 10534 3929 10533 3931 10539 3936 10539
      3937 10514 3913 10511 3913 10537
TIME...MOT...LOC 1927Z 298DEG 13KT 3922 10532

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:07 PM MDTSevere Thunderstorm WarningBOUMorgan23 min
Jun 25, 1:27 PM MDTSpecial Weather StatementBOUDouglas48 min
Jun 25, 2:18 PM MDTSevere Thunderstorm WarningBOUDouglas27 min
Jun 25, 2:45 PM MDTSpecial Weather StatementBOUDouglas45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.